The incidence of adverse events (AEs) in patients with psoriasis who are treated with systemic agents varies over time and appears to be highest in the first year of treatment, regardless of the medication used, according to results of the recent BIOBADADERM Spanish cohort study published in the Journal of the American Academy of Dermatology.1

The objective of this study was to describe the incidence of AEs over a period of time. In the BIOBADADERM study,2 a cohort of patients with psoriasis who were receiving either biologics or classic systemic drugs was compared with respect to incidence rate (IR) of AEs by period of time. IR ratios were obtained using of a Poisson mixed-model regression.

Data were included on 2084 patients comprising 7282 person-years and with 5018 AEs. Agents such as infliximab and cyclosporine were associated with higher rates of AEs overall. AEs rates were overall highest during the first year for many of the drugs. The first-year peak in AEs was particularly pronounced with cyclosporine (IR/1000 patient-years, 2212; 95% CI, 2042-2396), although this agent is rarely used beyond one year. Rates of serious AEs (SAEs), which were much lower compared with overall AEs, were highest in year 1 with cyclosporine (IR, 228; 95% CI, 178-292) and infliximab (IR, 284; 95% CI, 196-412). Comparing classic agents with biologic drugs, rates of abnormal laboratory results demonstrated an increase in the first year with classic systemic agents, whereas the incidence remained steady over time with the use of biologics.


Continue Reading

Information bias may be responsible for the pattern of some AEs being highest in the first year of treatment, as patients may be more likely to report AEs in the initial year of treatment.3 One hypothesis implies that patients who are susceptible to AEs will stop treatment within the first year, which results in a survivor effect likely to blame for the pattern of AEs observed in these individuals.4 The remaining patients would likely be less susceptible to AEs and therefore IRs would remain constant. Rates of SAEs remained constant over time for all agents, with most SAEs likely the cause for seeking emergency care.5

Related Articles


The investigators concluded that the findings of this study provide evidence for planning follow-up visits that should be more thorough in the first year for all medications used to treat patients with psoriasis. This is particularly relevant for those who are being treated with classic systemic drugs, with which well-known side effects are quite likely to occur. Less intense and evenly spaced assessments and testing are recommended after the first year of treatment.

References

  1. Descalzo MA, Carretero G, Ferrándiz C, et al; Biobadaderm Study Group. Change over time in the rates of adverse events in patients receiving systemic therapy for psoriasis: a cohort study [published online November 13, 2017]. J Am Acad Dermatol. doi:10.1016/j.jaad.2017.10.051
  2. Carretero G, Ferrandiz C, Dauden E, et al; BIOBADADERM Study Group. Risk of adverse events in psoriasis patients receiving classic systemic drugs and biologics in a 5-year observational study of clinical practice: 2008-2013 results of the Biobadaderm registry. J Eur Acad Dermatol Venereol. 2015;29(1):156-163.
  3. Kimball AB, Rothman KJ, Kricorian G, et al. OBSERVE-5: observational postmarketing safety surveillance registry of etanercept for the treatment of psoriasis final 5-year results. J Am Acad Dermatol. 2015;72(1):115-122.
  4. Strangfeld A, Eveslage M, Schneider M, et al. Treatment benefit or survival of the fittest: what drives the time-dependent decrease in serious infection rates under TNF inhibition and what does this imply for the individual patient? Ann Rheum Dis. 2011;70(11):1914-1920.
  5. Ahn CS, Dothard EH, Garner ML, Feldman SR, Huang WW. To test or not to test? An updated evidence-based assessment of the value of screening and monitoring tests when using systemic biologic agents to treat psoriasis and psoriatic arthritis. J Am Acad Dermatol. 2015;73(3):420-428.e1.